Allergic reactions to Invisalign materials

From: Charles J Ruff [mailto:orthodmd@me.com]
Sent: Thursday, January 06, 2011 7:56 AM
To: ESCO ESCO
Subject: allergic reactions to Invisalign materials

I recently had a patient (45 yr old adult female) who complained of medical problems that started around the same time as she started Invisalign tx.  The chief complaint was vitamin D deficiency as well as being run down.  When I moved her from regular aligners to Invisalign retainers, her symptoms increased to the point she felt her tongue and throat were swollen and very sore.  When she removed the retainers she felt much better.

I then transitioned her to a fixed lower retainer and a true Essix retainer made from Ace material from Raintree.

The patient then did some research and found out about the FDA fine that Invisalign paid for not properly notifying the FDA about similar type complaints  that Invisalign was aware of.

Does anyone have any similar concerns or complaints from patients?

thanks

charlie ruff 

Here is a note from the patient about what she experienced

http://www.uic.edu/depts/dort/ESCO/Fotter.pdf

10 responses to “Allergic reactions to Invisalign materials

  1. Alexander Waldman

    Are you saying invisalign has been covering this up?

  2. This is the first I’ve heard about the allergy problem, although it’s to be expected that some patients can be allergic to any particular material. I looked for some press release or advisory from Invisalign to the doctors on Align Tech’s web site, but didn’t find anything. Google lead me to this: http://www.fda.gov/ICECI/EnforcementActions/WarningLetters/ucm234578.htm and http://www.mercurynews.com/ci_16752716?source=most_viewed&nclick_check=1 , which reveal that there have been rare complaints from patients about the same symptoms that Charlie’s patient reported to him. The FDA slapped Align Tech’s hand for not reporting the incidents promptly as required by regulations. The FDA web site found nothing when I searched its public health notifications for “Invisalign” so I guess the allergic reactions haven’t reach a frequency or severity that triggered such announcements from FDA to the public or health care providers.

    The FDA has a database of medical device adverse incident reports it receives from patients and/or professionals. This “MAUDE” database contains 16 entries over the period I searched, which was 1/1/2000 to 12/31/2010. You can search and read them: http://www.accessdata.fda.gov/scripts/cdrh/cfdocs/cfMAUDE/search.CFM . (I searched for brand name = Invisalign, manufacturer = Align Technology.) Nearly all of the entries are for adverse reactions that seem to be allergy-like symptoms–burning gums, burning tongue, choking, swolen tissue, systemic allergic symptoms alleviated with diphenhydramine, etc. Other reports mentioned unintentional extraction of a tooth by removal of aligner, crown fracture by aligner, etc., but mostly allergic symptoms. I’m pretty sure all of these incident reports are forwarded to the manufacturer by the FDA.

    So, I’d have to say that this is a rare occurrence, but most likely more have occurred than have been reported. It would be prudent to specifically advise patients about the allergy possibility that is mentioned in the informed consent and have a policy worked out in your own mind about how to deal with the issue, especially with the cost of aligner lab work that can’t be used due to the allergy. Will Align Tech refund you, or what? How much will you refund to patient? Treatment of the patient’s symptoms seems easy: stop wearing the aligners, take Benedryl or similar diphenhydramine, go to an emergency room if severe symptoms or airway obstruction, and keep in touch.

    Here’s how to report an incident involving one of your patients: http://www.fda.gov/MedicalDevices/Safety/ReportaProblem/FormsandInstructions/default.htm . You should report it, so it gets into the FDA radar.

  3. As far as vitamin D deficiency goes, I don’t think the aligners had anything to do with that finding. The deficiency is a common problem. Here’s what a Mayo Clinic article said in 2006:

    “Vitamin D inadequacy has been reported in approximately 36% of otherwise healthy young adults and up to 57% of general medicine inpatients in the United States and in even higher percentages in Europe. Recent epidemiological data document the high prevalence of vitamin D inadequacy among elderly patients and especially among patients with osteoporosis. Factors such as low sunlight exposure, age-related decreases in cutaneous synthesis, and diets low in vitamin D contribute to the high prevalence of vitamin D inadequacy. ”

    Here’s the full article for more than you want to know about vitamin D deficiency: http://www.mayoclinicproceedings.com/content/81/3/353.long .

  4. Stanley Sokolow

    My first reaction to Charlie’s posting was the same as yours, Brett, but then I dug a little into the issue.
    You should register with the new ESCO site hosted on WordPress and read my comments posted there to Charlie’s message.

    http://escoforum.wordpress.com/2011/01/06/allergic-reactions-to-invisalign-materials/

    Stan

  5. Hi Charlie,

    Having read many of your posts before, I’m not sure if your comment here is tongue-in-cheek!

    While some people seem to have genuine allergies to the most benign substances, I fear that many cases such as you describe are ‘post hoc, ergo propter hoc’.

    They are subject to the statistical expectation of coincidence.

    Like you, I have been practising for long enough to hear all sorts of similar instances, but, in about 30 years of using Essix/Invisalign type materials, I don’t believe I have seen a genuine biological reaction such as your patient described.

    I fear it may become a bandwagon, like amalgam, third molars, and the now discredited MMR link to autism.

    Just my 10c worth.

    Regards,

    Brett Kerr,
    Brisbane,
    Australia

  6. Charlie-

    Last year I had a patient with an allergic reaction to the aligners. She is a very allergenic-sensitive person in general.

    Upon receiving the aligners, she complained of: itchy/ scratchy throat, dry cough, little bumps on the inside of her mouth, and some respiratory distress. The reaction was immediate – the first day she wore them. She was very devastated when I told her that Invisalign may not be an option for her. However, I called Invisalign and spoke with some ‘higher ups’ in customer service. They were unwilling to divulge at first, but there is a Hypo-Allergenic aligner available. It is not advertised. They made me write a short letter explaining the symptoms. Then they re-made all of her aligners (at no cost) in the newer material. They wanted me to follow up once they were delivered, which I did.

    The patient did wonderfully with the new aligners. No issues at all. We have since moved onto refinement trays (which were also done in the Hypo-allergenic material). There has been no issue.

    Best,
    Shawn Miller
    Orange, CA

  7. After using invisalign for 2 years, the arrival of my refinement trays has caused many serious problems. In Dec 2010, I awoke to very swollen lips and face. he condition continues now in March, 2011. The skin on my lips is peeling, the corners of my mouth are cracked and blee and my gums are so sensitive that I hate brushing my teeth. The inside of my mouth is super red and my tongue tingles. Yesterday, I had a fever. I have awakened at night itching all over my arms and upper body.

    I got tested by an allergist for food allergies. Negative. Went to 2 other doctors, then finally one told me to stop using the new, made in Mexico, aligners sent to me via mail. This is day 4 and I am feeling better but am told to continue the non-use for a minimum of one month. The swelling continues along with the chapping.

    So, I spent $4100 on aligners, actually had to have 6 months of braces since my bottom teeth receded, and now I am allergic to the trays. What am I to do?

  8. Is ESCO now an open forum? I thought it was limited to orthodontists?

  9. I’m a general dentist. I do about a dozen Invisilign cases a year. A patient I was treating developed symptoms as you aptient described, a feeling of swollen glands, burning tongue, etc. She was seeing an allergist to treat her symptoms but never mentioned them to me as she didn’t realize they could be related to the aligners. After six months the allergist asked her f there was anything new she started doing six months previously. That was when she made the connection to the Invisalign. She stopped wearing the aligners and the symptoms abated.

    When she told me about this I called Invisalign. The rep in the safety department told me to take new impressions and they would manufacture the aligners in a special technique that has much less allergic response. They did not say they were hypoallergenic or even some different material. I got them and gave them to the patient who is having the same reaction she had to the original aligners.
    Besides the allergic issue, I’m having a problem getting a refund from Invisalign for the original aligners. I feel I have to refund the entire fee.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s